Michigan, 2009

Heavy Snow in Michigan, February 3 to 4, 2009

February 3 to 4, 2009 · NWS DTX · 2 events in 2 counties and zones

Lake effect snow bands impacted the eastern Thumb shoreline with 5 to 11 inches of snow along the immmediate shoreline. 4 inches at Filion, with 8 inches reported at Port Austin.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Lake effect snow bands impacted the eastern Thumb shoreline with 5 to 11 inches of snow along the immmediate shoreline. The higher totals included 11 inches in Port Huron, 10.4 inches at Filion, with 8 inches reported at Port Austin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Feb 3, 6:12 AM EST, 5 hours 48 minutes earlier.

Area forecast discussion, Feb 3, 6:12 AM EST, 5 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
612 AM EST TUE FEB 3 2009

.AVIATION...

AN ARCTIC FRONTAL BOUNDARY IS FORECAST TO PASS THROUGH MBS AROUND
15Z AND REACH THE DETROIT TERMINALS AROUND 22Z. AN INCREASE IN LOW
LEVEL MOISTURE AND CONVERGENCE ALONG THE FRONT WILL LEAD TO PERIODIC
IFR AND LIFR CONDITIONS IN THE SNOW SHOWERS. WINDS WILL ALSO TAKE AN
ABRUPT TURN TO THE NORTH. POST FRONTAL COLD AIR ADVECTION AND
STEEPENING LOW LEVEL LAPSE RATES WILL LEAD TO FREQUENT GUSTS AROUND
25 KNOTS FOR SEVERAL HOURS FOLLOWING THE PASSAGE OF THE FRONT.
CONDITIONS WILL IMPROVE AFTER 03Z AS DRIER AIR ADVECTS INTO THE
REGION UNDER NORTHERLY FLOW.

&&

.PREV DISCUSSION...ISSUED 400 AM EST TUE FEB 3 2009

SHORT TERM...TODAY

THE CURRENT WATER VAPOR LOOP SHOWS AN UPPER LEVEL CIRCULATION OVER
SOUTHERN MICHIGAN. NUMEROUS SHORT WAVES ARE ALSO SEEN PIVOTING
AROUND THIS UPPER LOW. PER LATEST SURFACE ANALYSIS...A 1013MB LOW IS
CENTERED OVER THE SOUTHERN BASIN OF LAKE HURON WITH AN ARCTIC
FRONTAL BOUNDARY EXTENDING FROM WESTERN LOWER MICHIGAN INTO THE MID
MISSISSIPPI VALLEY. THE 00Z MODEL SUITE INITIALIZED THESE FEATURES
WELL AND ARE IN GOOD AGREEMENT IN INDICATING THE UPPER LOW MOVING
ACROSS THE EASTERN GREAT LAKES TODAY. MEANWHILE THE LOWER
TROPOSPHERIC LOW IS FORECAST TO FILL IN AS IT EXITS TO THE EAST OF
THE FORECAST AREA LATER THIS MORNING. A SURFACE TROUGH AXIS AND
LOWER TROPOSPHERIC THERMAL RIDGE IS HOWEVER EXPECTED TO LINGER OVER
SE MI THROUGH THE AFTERNOON.

WEAK SURFACE RIDGING ALLOWED FOR SOME CLEARING OVERNIGHT. SCATTERED
LIGHT SNOW SHOWERS AND FLURRIES ARE HOWEVER ROTATING BACK INTO THE
FORECAST AREA ALONG THE SURFACE COLD FRONT. THE MORE ORGANIZED SNOW
EARLY THIS MORNING HAS BEEN OCCURRING ACROSS NORTHERN LAKE HURON AND
FAR NORTHERN LOWER MICHIGAN ALONG AN 850MB THETA E RIDGE. THIS LOW
LEVEL THETA E AXIS WILL SLIDE INTO THE SAGINAW VALLEY AND NORTHERN
THUMB BY EARLY AFTERNOON...THEN TRANSLATE SOUTHWARD ACROSS THE REST
OF THE FORECAST AREA BY EVENING. OVERALL...THE MID LEVEL DYNAMICS
FROM THE SYSTEM ARE FORECAST TO WEAKEN OVER THE STATE DURING THE
DAY. HOWEVER...THE LOW LEVEL LIFT COMBINED WITH THE INCREASE IN
MOISTURE SHOULD PROVE EFFICIENT IN INCREASING COVERAGE OF SNOW
SHOWERS THROUGHOUT THE DAY...ESPECIALLY ACROSS THE SAGINAW VALLEY
AND THUMB. THE THERMODYNAMIC PROFILE OVER LAKE HURON ALSO APPEARS
FAVORABLE FOR SOME ENHANCEMENT AS THE FLOW BECOMES NORTHEASTERLY.
ACCUMULATIONS OF AROUND AN INCH STILL LOOK POSSIBLE ACROSS THE
SAGINAW VALLEY AND THUMB WITH SNOW TO LIQUID RATIOS UP AROUND 20 TO
ONE. PORTIONS OF HURON COUNTY MAY SEE A COUPLE ADDITIONAL INCHES
WITH BETTER LAKE ENHANCEMENT EXPECTED TOWARD EVENING AS THE WIND
FIELD BECOMES MORE NORTHERLY.

DESPITE THE ARCTIC AIR SLOWLY ENGULFING THE REGION TODAY...THE
PRESENCE OF THE LOW LEVEL THERMAL RIDGE OVER SE MI SHOULD ALLOW
HIGHS TO REACH THE LOWER 20S. THE ARCTIC AIR HOWEVER WILL BEGIN TO
INFILTRATE THE NORTHERN PORTIONS OF THE FORECAST AREA DURING THE
AFTERNOON...EVENTUALLY REACHING THE DETROIT AREA DURING THE EVENING
ALLOWING A STEADY DROP IN TEMPS.

LONG TERM...TONIGHT THROUGH MONDAY

LINGERING SURFACE TROUGH AXIS WILL DROP OUT EAST-SOUTHEAST AND OUT
OF SOUTHEAST MICHIGAN TONIGHT AS THE UPPER LOW CENTER MOVES FROM
NORTHEAST OHIO INTO NEW YORK. MOISTURE ON THE BACKSIDE OF THE TROUGH
WILL CONTINUE TO GENERATE SOME SNOW SHOWERS ACROSS THE REGION...WITH
BEST LIFT HELPING TO GIVE GREATER COVERAGE OVER THE EASTERN HALF OF
THE FORECAST AREA. COULD SEE AN ADDITIONAL HALF INCH OF SNOW THERE.
FORECAST MINS FOR TONIGHT ARE ONCE AGAIN A CHALLENGE AS VERY DRY
AIRMASS ADVECTS IN BEHIND THE COLD FRONT...BUT WINDS STAY UP. EXPECT
TO START THE NIGHT OUT MOSTLY CLOUDY AS WELL...WITH SOME CLEARING TO
THE NORTH AND WEST OVERNIGHT. NAM SEEMS TO HAVE THE BEST HANDLE ON
BOTH CURRENT AND UPSTREAM DEWPOINTS...AND SEEMS TO LOOK OK AS FAR
FORECAST CLOUD COVER AND PRECIPITATION COVERAGE. GFS IS WAY OVERDONE
WITH THE DEWPOINTS. WILL THEREFORE LEAN FORECAST MINS HEAVILY
TOWARDS THE COLDER MET AND FWC GUIDANCE VALUES...WITH LOCATIONS
OUTSIDE OF THE DETROIT HEAT ISLAND EXPECTED TO DROP INTO THE SINGLE
DIGITS TO NEAR ZERO. WILL BE FLIRTING WITH WIND CHILL ADVISORY
CRITERIA TONIGHT...BUT WILL LET THE DAY SHIFT TAKE ANOTHER LOOK
SINCE CONFIDENCE WITH MIN FORECAST IS NOT HIGH GIVEN ITS DEPENDENCE
ON MANY VARIABLES.

NORTHWESTERLY FLOW OFF OF THE GREAT LAKES...ALONG WITH LINGERING
MOISTURE WILL HELP KICK OFF SOME LAKE EFFECT ON WEDNESDAY. ARCTIC
AIRMASS WILL ALSO BECOME FULLY ENTRENCHED OVER THE REGION...WITH
DENDRITIC GROWTH ZONE DROPPING LOW ENOUGH IN ATMOSPHERE TO TAKE
ADVANTAGE OF LINGERING LOW-LEVEL...ALBEIT LIKELY OVERDONE...MOISTURE
ADVERTISED BY MODELS. GIVEN LOW/MID LEVEL WIND TRAJECTORIES OFF OF
LAKE MICHIGAN...HAVE ADDED A CHANCE OF FLURRIES DURING THE DAY.
DRIER AIRMASS SHOULD LIMIT DEVELOPMENT LASTING THIS FAR DOWNSTREAM
HOWEVER.
SURFACE HIGH PRESSURE WILL BUILD TO OUR WEST DURING THE DAY...THEN
SLIDE OVERHEAD FOR THE OVERNIGHT HOURS. GOOD RADIATIONAL COOLING
WILL SET UP UNDER CALM WINDS AND CLEARING SKIES...PROVIDING FOR
ANOTHER NIGHT WITH SINGLE DIGIT TEMPERATURES...ESPECIALLY AFTER
DAYTIME HIGHS ONLY REACH THE TEENS.

MODEST WARMUP ON THURSDAY IS NO LONGER LOOKING QUITE AS IMPRESSIVE
AS THE LOW PRESSURE SYSTEM THAT WAS TO TRACK THROUGH THE NORTHERN
GREAT LAKES NOW LOOKS TO TRACK EVEN FURTHER NORTH OVER NORTHERN
ONTARIO AND HUDSON BAY. SINCE LESS WARM AIR IS NOW EXPECTED TO BE
DRAWN UP INTO MICHIGAN...HAVE LOWERED HIGH TEMPERATURES BY SEVERAL
DEGREES. ALSO TAPERED BACK POPS FOR THE TRI-CITIES AND THUMB TO JUST
FLURRIES GIVEN THAT FORCING AND MOISTURE SHOULD BE FURTHER NORTH AS
WELL.

BIG WARMUP STILL EXPECTED TO OCCUR FOR THE END OF THE WEEK AS SPLIT
FLOW DEVELOPS OVER THE CONUS AND SOUTHERN STREAM STARTS TO EJECT
WAVES UP TOWARDS THE GREAT LAKES. GOOD MODEL CONSENSUS CONTINUES TO
EXIST WITH THE FIRST LOW LIFTING UP ACROSS NORTHERN LOWER MICHIGAN
LATE FRIDAY NIGHT/EARLY SATURDAY. THIS SHOULD SEND TEMPERATURES UP
INTO THE MID 30S DURING THE DAY ON FRIDAY. TEMPS SHOULD THEN FALL
FRIDAY EVENING...BEFORE STARTING TO RISE AGAIN OVERNIGHT AS WARM
FRONT LIFTS THROUGH. MODELS DO SHOW SOME POTENTIAL FOR WARMER AIR TO
OVERRUN THE SURFACE FRONT...AND WILL KEEP MENTION OF FREEZING RAIN
FOR THE FIRST HALF OF THE NIGHT...BEFORE SURFACE TEMPS RISE HIGH
ENOUGH TO SUPPORT ALL RAIN. RAIN CHANCES WILL CONTINUE THROUGH
SATURDAY AS THE LOW TRACKS TO OUR NORTH. GFS/EURO SHOW THE
ASSOCIATED COLD FRONT PUSHING DOWN ACROSS THE NORTHERN PORTION OF
THE FORECAST AREA AND BRIEFLY STALLING OVERNIGHT BEFORE PROGRESSING
INTO OHIO EARLY SUNDAY MORNING. BOTH MODELS NOW SHOW HIGH PRESSURE
BUILDING IN ON SUNDAY BEFORE THE NEXT SOUTHERN STREAM SYSTEM TAKES
AIM AT THE GREAT LAKES FOR THE MONDAY/TUESDAY TIMEFRAME. FORECAST
HIGHS FOR THE WEEKEND RUN FROM THE UPPER 30S TO THE MID 40S...WHICH
WILL PROVIDE A NICE REPRIEVE FROM THE COLD TEMPERATURES WE HAVE SEEN
MOST OF THE WINTER.

MARINE...

LOW PRESSURE OVER THE SOUTHERN END OF LAKE HURON WILL MOVE OFF TO
THE EAST TODAY AND WEAKEN. AS THIS OCCURS...THE NORTHEASTERLY
GRADIENT WILL TIGHTEN OVER THE LAKE. AS ARCTIC AIR ADVECTS ACROSS
THE LAKE TODAY...INCREASED MIXING IN THE LOWER LEVELS WILL ALLOW FOR
FREQUENT GUSTS OF 25 TO 30 KNOTS. THE WINDS WILL BACK TO THE NORTH
TONIGHT AND SLOWLY WEAKEN THROUGH MID WEEK AS ARCTIC HIGH PRESSURE
SLIDES INTO THE MISSISSIPPI VALLEY.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.

LAKE HURON...
     BRISK WIND ADVISORY...NEARSHORE WATERS FROM PORT AUSTIN TO PORT
     HURON INCLUDING SAGINAW BAY...FROM NOON TUESDAY TO 10 PM
     TUESDAY.

LAKE ST CLAIR...
     BRISK WIND ADVISORY...FROM 4 PM TUESDAY TO 4 AM WEDNESDAY.

MI WATERS OF LAKE ERIE...
     BRISK WIND ADVISORY...FROM 4 PM TUESDAY TO 4 AM WEDNESDAY.

&&

AVIATION.....SC
SHORT TERM...SC
LONG TERM....HLO
MARINE.......SC

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Feb 3, 6:31 AM EST, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
631 AM EST TUE FEB 3 2009

MIZ047>049-053>055-041145-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-
631 AM EST TUE FEB 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SNOW SHOWERS WILL INCREASE IN COVERAGE AND INTENSITY TODAY BEFORE
TAPERING OFF THIS EVENING. SNOWFALL ACCUMULATIONS OF 1 TO 3 INCHES
IS EXPECTED BY THIS EVENING...WITH THE HIGHEST AMOUNTS FORECAST
ACROSS THE NORTHERN THUMB REGION. THE PASSAGE OF AN ARCTIC COLD
FRONT AND AN UPPER LEVEL LOW PRESSURE SYSTEM WILL BE RESPONSIBLE
FOR THE SNOW SHOWERS.

AN ARCTIC AIRMASS WILL BECOME ENTRENCHED OVER LOWER MICHIGAN BY
TONIGHT. LOW TEMPERATURES DROPPING INTO THE SINGLE DIGITS WILL
COMBINE WITH NORTHERLY WINDS AROUND 10 MPH TO PROVIDE WIND CHILL
READINGS OF NEAR 15 DEGREES BELOW ZERO.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF LIGHT FREEZING RAIN ACROSS THE REGION FRIDAY
NIGHT AS A WARM FRONT LIFTS UP FROM THE SOUTHWEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. SPOTTER SNOWFALL
REPORTS WILL HOWEVER BE APPRECIATED.

MIZ060>063-068>070-075-076-082-083-041145-
SHIAWASSEE-GENESEE-LAPEER-ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-
WASHTENAW-WAYNE-LENAWEE-MONROE-
631 AM EST TUE FEB 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SNOW SHOWERS WILL INCREASE IN COVERAGE AND INTENSITY TODAY BEFORE
TAPERING OFF THIS EVENING. SNOWFALL ACCUMULATIONS ARE EXPECTED TO
REMAIN BELOW AN INCH. THE PASSAGE OF AN ARCTIC COLD FRONT AND AN UPPER
LEVEL LOW PRESSURE SYSTEM WILL BE RESPONSIBLE FOR THE SNOW
SHOWERS.

AN ARCTIC AIRMASS WILL BECOME ENTRENCHED OVER LOWER MICHIGAN BY
TONIGHT. LOW TEMPERATURES DROPPING INTO THE SINGLE DIGITS WILL
COMBINE WITH NORTHERLY WINDS AROUND 10 MPH TO PROVIDE WIND CHILL
READINGS OF 10 TO 15 DEGREES BELOW ZERO.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF LIGHT FREEZING RAIN ACROSS THE REGION FRIDAY
NIGHT AS A WARM FRONT LIFTS UP FROM THE SOUTHWEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-041145-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
631 AM EST TUE FEB 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

BRISK WIND ADVISORIES ARE IN EFFECT STARTING THIS AFTERNOON AND
LASTING INTO TONIGHT FOR ALL NEARSHORE WATERS. PLEASE SEE THE
LATEST MARINE WEATHER MESSAGE /MWWDTX/ OR MARINE FORECASTS
/GLFSC/ AND /NSHDTX/ FOR FURTHER DETAILS AND SPECIFIC TIMES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WINDS ARE EXPECTED TO BECOME GUSTY ON THURSDAY AND THURSDAY
NIGHT AS A LOW PRESSURE SYSTEM TRACKS ACROSS NORTHERN CANADA. THIS
MAY ONCE AGAIN NECESSITATE THE ISSUANCE OF BRISK WIND ADVISORIES
FOR THE NEARSHORE WATERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

SC

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Huron

When
February 3, 12:00 PM EST to February 4, 7:00 AM EST
Where
Huron forecast zone
Reported by
Trained Spotter
Coordinates
43.910, -82.855 (the zone’s center; the record gives no point)

Heavy Snow, St. Clair

When
February 3, 12:00 PM EST to February 4, 7:00 AM EST
Where
St. Clair forecast zone
Reported by
Trained Spotter
Coordinates
42.931, -82.664 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2009Every state in 2009This day in weather historyWarnings in Michigan, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154664, 154666.